Feeling the heat? Maybe your medication is to blame.
With the weather heating up across the U.S. it seems good timing that most states are easing their lockdown restrictions.
Escaping into the sun is something we are all looking forward to, especially after a winter of confinement at home. But did you know that heat-related deaths are one of the deadliest weather-related outcomes in North America?
People more at risk include young children and seniors, especially the elderly that live alone. Certain medical conditions, such as heart disease, diabetes, and obesity exacerbate that risk as does strenuous physical activity and a few too alcoholic beverages in the sun.
But one of the least obvious risk factors could be the very thing that is supposed to help keep you alive for longer – your medications.
There are a wide variety of medications that impair the body’s ability to regulate temperature or inhibit perspiration. Some cause dehydration or affect our electrolyte balance. Others reduce our thirst sensation or lower our blood pressure increasing our risk of fainting or falls. Medications that cause drowsiness or confusion can affect a person’s judgment and perception of heat and thirst. And others may inhibit sweating or reduce how fast our kidneys clear other medications from our body.
Some of the more common medications that may affect how we handle heat include:
- ACE inhibitors such as enalapril, captopril, and lisinopril
- ARBs such as candesartan, irbesartan, and losartan
- Anticholinergics, such as atropine, azelastine, benztropine, and scopolamine
- Anticonvulsants, such as gabapentin, pregabalin, and sodium valproate
- Benzodiazepines and opioids
- Diuretics, such as furosemide, HCTZ, and spironolactone
- Psychotropics and antidepressants, such as amitriptyline, duloxetine, escitalopram, mirtazapine, venlafaxine
- Others, such as dabigatran, digoxin, lithium, and metformin.
Dehydration is common in older people and can occur quickly. If an elderly person complains of thirst or has a substantially reduced urine output, then it is highly likely they are severely dehydrated.
If you or an elderly family member is taking any of the above-listed medications, talk to your doctor about how you can reduce your risk of developing a heat-related illness. Solutions might include:
- Reducing the dosage during hot weather
- Delaying initiating a medication or increasing the dose until the hot weather is over
- Relaxing any fluid restrictions during summer that may be recommended while taking certain medications
- Encouraging the drinking of small amounts of nonalcoholic and preferably sugar-free fluids often, even when not thirsty
- Eating cold foods that have a high fluid content (such as cold soups, melons)
- Telling your doctor if you are not urinating as much as you usually do
- Reporting any signs of heat stress (cold, pale, and clammy skin; dizziness; headache; fast, weak pulse; muscle cramps; nausea and vomiting) to your doctor promptly
- Dressing in lightweight, loose-fitting clothing
- Staying indoors during the hottest part of the day and taking extra cool showers if able
- Keeping the home as cool as possible and spending time in air-conditioned buildings
- Maintaining frequent contact with family, friends, or caregivers.
Posted: June 2020
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.